A new national study shows that from 2005 to 2009 (the most recent year with available figures) there was a 49-percent increase in emergency department visits for drug related suicide attempts by women aged 50 and older from 11,235 visits in 2005 to 16,757 in 2009. This increase reflects the overall population growth of women aged 50 and older.
The report by the Substance Abuse and Mental Health Services Administration (SAMHSA) also shows that, while overall rates for these types of hospital emergency department visits by women of all ages remained relatively stable throughout this period, visits involving particular pharmaceuticals increased. For example, among females, emergency department visits for suicide attempts involving drugs to treat anxiety and insomnia increased 56-percent during this period from 32,426 in 2005 to 50,548 in 2009.
Similarly, emergency department visits for suicide attempts among females involving pain relievers rose more than 30-percent from 36,563 in 2005 to 47,838 in 2009. The rise in the number of cases involving the misuse of two narcotic pain relievers, hydrocodone and oxycodone was particularly steep. There was a 67-percent increase in the number of cases involving hydrocodone (from 4,613 in 2005 to 7,715 in 2009), and a 210-percent increase in the number of these cases involving oxycodone (from 1,895 in 2005 to 5,875 in 2009).
The steep rise in abuse of narcotic pain relievers by women is extremely dangerous and we are now seeing the result of this public health crisis in our emergency rooms, said Pamela S. Hyde, J.D. Emergency rooms should not be the frontline in our efforts to intervene. Friends, family and all members of the community must do everything possible to help identify women who may be in crisis and do everything possible to reach out and get them needed help.
Common warning signs of someone who may be at increased risk for suicide can include:
Talking about wanting to die
Talking about feeling hopeless or having no purpose
Acting anxious, agitated or recklessly
Increasing the use of alcohol or drugs
Withdrawing or feeling isolated
Displaying mood swings
Source: Substance Abuse and Mental Health Administration (SAMHSA)